Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Dysautonomia in YOPD


  • Please log in to reply
5 replies to this topic

#1 christie

christie

    Advanced Member

  • Members
  • PipPipPip
  • 629 posts

Posted 18 January 2013 - 08:08 AM

Dear Dr Okun,

I am a 37 year old female, diagnosed with YOPD about 2 years ago. Still drug naive because i'm trying to become pregnant. My motor symptoms include widespread rigidity (both sides and neck), slow gait, as well as right foot, face, neck and abdominal dystonia. My dystonia is present only at rest, and is not very bothersome. However, it's my non-motor symptoms which particularly bother me:
Orthostatic tachycardia NOT accompanied by orthostatic hypotension, heat intolerance and postprandial nausea, indigestion and tachycardia (gastroparesis?).

Could you please kindly answer my following questions:
-Is orthostatic tachycardia(without hypotension) a symptom of dysautonomia? Do you see this in patients with YOPD?
-Will levodopa worsen my orthostatic and postprandial symptoms? Could i take domperidone alone (without levodopa)for my indigestion?
-Lately, i've started having nausea and mild shorthness of breath when travelling by car-either as a passenger or as driver. I suppose it sounds a lot like an anxiety disorder. However, these symptoms started shortly after the appearance of my abdominal dystonia, and are worse in hot weather and when i'm more tired and physically worse too. Any chance these symptoms reflect my poor physical status-including my dysautonomic symptoms-rather than true anxiety? How can i sort this out?

I apologize for so many questions!
Thank you in advance for your valuable time and input.

-English is not my first language !

-Aged 39. Diagnosed at 35. On levodopa monotherapy (500mg daily).


#2 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,676 posts
  • LocationUniversity of Florida

Posted 19 January 2013 - 08:28 AM

In young onset PD patients we have occasionally seen some of these symptoms. Getting pregnant with PD should definitely be something that you discuss with a true well-trained PD expert in person as it is complex. In most cases in our practice we explain the risks of the PD medication are unknown, but that straight sinemet or madopar is likely safe as it is a straight dopamine replacement. I do not know about domperidone and the fetus, but since it blocks dopamine in the bloodstream I would be cautious.

Bottom line, try to see a PD expert in person.

Also, note that pregancy can also cause many heart arrythmias and this may be unrelated to PD- I would suggest a cardiologist be brought on board.

Good luck.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips

#3 christie

christie

    Advanced Member

  • Members
  • PipPipPip
  • 629 posts

Posted 19 January 2013 - 07:25 PM

Thank you Dr Okun

My recent cardiology check up was otherwise normal except for sinus tachycardia, and the cardiologist recommended a beta-blocker.
I have discussed these issues with my neurologist (he is an experienced MDS). He thinks my postprandial symptoms are most likely caused by PD-related gastroparesis and domperidone might be helpful with that. He also thinks I have delayed treatment for my PD much more than I should have and that monotherapy with Madopar would be the safest option for me when/if pregnant (starting from now of course).
However, i am a little confused on the following:
-Is gastroparesis and orthostatic intolerance (tachycardia and/or hypotension) common in the early stages of YOPD? (i'm stage 2
with only occasional and mild postural instability...) I thought that only patients with much more advanced disease develop these symptoms.
-Does levodopa worsen gastroparesis and orthostatic tachycardia?

Thank you again so much for your help.

-English is not my first language !

-Aged 39. Diagnosed at 35. On levodopa monotherapy (500mg daily).


#4 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,676 posts
  • LocationUniversity of Florida

Posted 19 January 2013 - 08:03 PM

The stage of disease does not tell you whether you can have these symptoms-- it is possible.

I am unaware that levodopa worsens these symptoms (gastroparesis and tachycardia) but I suppose there may be rare cases,

Hope that helps.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips

#5 christie

christie

    Advanced Member

  • Members
  • PipPipPip
  • 629 posts

Posted 30 January 2013 - 07:09 PM

Dr Okun, please allow me the following additional questions:

-My postprandial symptoms (nausea, tachycardia and indigestion) started-or at least became noticeable- after the appearance of my abdominal dystonia last summer. My abdominal muscles are rigid with occasional myoclonic as well as sustained tonic contractions.
I understand that dystonia affects only striated and not smooth muscles. Still, i was wondering if abdominal dystonia may contribute in any way to postprandial symptoms/indigestion.
-Does PD-related gastroparesis worsen with advancing PD?

Thank you again for your time.

-English is not my first language !

-Aged 39. Diagnosed at 35. On levodopa monotherapy (500mg daily).


#6 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,676 posts
  • LocationUniversity of Florida

Posted 31 January 2013 - 04:34 PM

First, I am not sure that dystonia spares striated muscles; I will post as I think it can affect all muscles. Interesting to see if others have thoughts.

Yes abdominal dystonia can contribute to your symptoms.

It is worth getting a gastric emptying test and if there is a delay in gastric emptying to treat-- a delay can affect med absorption.

Abdominal dystonia can sometimes be treated by increasing doses of levodopa or agonist and moving them closer together. People have also tried apomorphine. There are severe cases that may NOT respond to levodopa, dopamine agonists, apomorphine, duodopa, or DBS. One should however try, particularly with the meds.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users